- Commonly used Drugs
- Your Feedback
- Become a reviewer
- More student books
- Student Apps
- Join an e-mail list
A 20-year-old man is found unconscious in a park. He is brought to A&E. There are no signs of injury and his blood sugar is normal. A used syringe was found by him and there are needle tracks on his arms. He has small pupils and slow, shallow respiration.
(a) What is the most likely diagnosis?
Opioid overdose (probably heroin but addicts will inject any opioid available).
(b) What treatment should be given immediately?
Naloxone is a specific antagonist at opioid receptors and is the antidote given by intravenous injection in cases of opioid overdose.
(c) The patient recovers consciousness but an hour later becomes unconscious again. What has happened?
Naloxone has a shorter duration of action than many opioids. The naloxone has probably been cleared, allowing the effects of the opioid to reappear. Patients given naloxone require careful monitoring as repeated injections may be necessary to prevent respiratory depression. Some opioids (e.g. methadone) have a very long durations of action.